11182017Headline:

Atlanta, Georgia

HomeGeorgiaAtlanta

Email Jessica Smagacz Jessica Smagacz on LinkedIn
Jessica Smagacz
Jessica Smagacz
Contributor •

Eye Damage caused by SJS & TEN

Comments Off

Many patients with the rare skin conditions Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) also experience involvement with the eyes, according to a study published in the Archives of Dermatology’s February issue, reports Modern Medicine.

The study was conducted on 159 patients who had the mean age of 49.9 years and had SJS and TEN. These patients were contacted at least 15 times after discharged from the hospital. The results showed acute ocular involvement was common; it occurred in 74 percent (117) of the patients. 58 percent had mild symptoms. 8 percent had moderate and severe symptoms.

“We conclude that all patients with SJS or TEN should undergo initial ophthalmologic screening and ophthalmologic follow-up during the acute phase of the disease,” Gueudry and colleagues write. “The use of local non-steroidal anti-inflammatory agents and eye drops containing preservatives should be avoided. Further knowledge of risk factors should make it possible to improve initial management.”

Dilantin is a type of drug associated with cases of SJS and TEN. It is also known as phenytoin sodium and has been used in treatment of seizures. Because ocular involvement is found in many patients with SJS and TEN, those using Dilantin may have a higher chance of getting ocular involvement when compared to other known SJS causing drugs. For more information on Dilantin, click here.

For a picture of what ocular involvement looks like when associated with SJS, go here.

Those with symptoms of SJS or TENS are encouraged to seek emergency medical attention immediately in order to help reduce the often deadly effects of the reactions. Early treatment and evaluation is paramount in trying to control and SJS outbreak.

If you or a loved one has been diagnosed with Stevens Johnson Syndrome or Toxic Epidermal Necrolysis due to the ingestion of Dilantin or phenytoin, contact our SJS Lawyers immediately. In addition to providing a free review of your claim, our Dilantin Attorneys can also provide valuable insight into dealing with this debilitating condition and precautions you should consider to prevent future reactions as well.